A rare case of cytomegalovirus mucositis resembling an immune-related adverse event during treatment with nivolumab and ipilimumab.
Takane Watanabe, Go Omura, Taisuke Mori et al.
✦ AI-curated · Sources linked
Case in brief
A 79-year-old man with malignant melanoma of the sphenoid sinus was treated with nivolumab and ipilimumab. He developed immune-related colitis, treated with corticosteroids and infliximab. Subsequently, he experienced severe pharyngeal pain and mucosal erosions, initially thought to be irAE-related. However, persistent lesions and rising CMV antigenemia led to a biopsy confirming CMV mucositis, which improved significantly with intravenous ganciclovir.
Diagnostic / clinical pearl
Clinicians should consider opportunistic infections like CMV mucositis in patients receiving immunosuppressive treatment for irAEs, especially when mucosal lesions are refractory to corticosteroid therapy.
Why it matters
This case highlights the importance of distinguishing between irAEs and opportunistic infections in patients undergoing immune checkpoint inhibitor therapy, as misdiagnosis can lead to inadequate treatment.